Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 133, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 4, 2003, 8:20 PM CDT for Mississippi County, Arkansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 8:20 PM CDT (01:20 UTC)
- Expired
- May 4, 2003, 8:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Mississippi County, AR
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 6:55 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 1.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2245 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 4.4
- Supercell composite
- 14.4
The text
As transmitted, in the capitals the NWS used until 2016.
601
WUUS54 KMEG 050120
SVRMEM
ARC093-050145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
820 PM CDT SUN MAY 4 2003
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MISSISSIPPI COUNTY IN EASTERN ARKANSAS
* UNTIL 845 PM CDT.
* AT 815 PM CDT...WEATHER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS FROM MANILA TO 9 MILES SOUTHWEST OF JOINER...MOVING
NORTHEAST AT 50 MPH.
* CITIES IN THE PATH OF THIS STORM THROUGH 845 PM CDT INCLUDE...
JOINER...BASSETT...
WILSON...VICTORIA...
OSCEOLA...GOSNELL...
LUXORA...BURDETTE...
.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.
.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE POSSIBLE WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.
.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.
LAT...LON 3559 8999 3549 9005 3547 9025 3598 9023
3598 8984 3593 8973 3584 8973 3579 8982What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 8:07 PM CDT, 13 minutes earlier.
Area forecast discussion, May 4, 8:07 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 807 PM CDT SUN MAY 4 2003 TORNADO WATCH 239 REMAINS IN EFFECT FOR MUCH OF THE MID SOUTH UNTIL 1 AM CDT MONDAY MORNING. SEVERE WEATHER IS PRESENTLY OCCURRING OVER NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. THE ZONE FORECAST HAS BEEN UPDATED TO INCLUDE THE TORNADO WATCH. FURTHER UPDATES WILL BE ISSUED AS NEEDED FOR THE REMAINDER OF TONIGHT AND MONDAY MORNING. .MEG...NONE.
Hazardous weather outlook, May 4, 3:35 PM CDT, 4 hours 45 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-051000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 335 PM CDT SUN MAY 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS EAST ARKANSAS...THE MISSOURI BOOTHEEL...MUCH OF WEST TENNESSEE AND NORTH MISSISSIPPI. THE RISK AREA IS GENERALLY WEST OF A LINE FROM PITTSBORO TO PARIS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ELSEWHERE ACROSS THE MID-SOUTH. THUNDERSTORMS WILL DEVELOP AHEAD OF A FRONTAL BOUNDARY THIS AFTERNOON AND TONIGHT. STORMS WILL LIKELY FORM IN THE LATE AFTERNOON AND LAST THROUGH MUCH OF THE NIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING...HOWEVER SOME TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS WILL SET UP MONDAY AND LAST INTO MONDAY NIGHT. ISOLATED TORNADOES...DAMAGING WIND AND HAIL COULD ACCOMPANY THESE STORMS. ANOTHER BATCH OF SEVERE STORMS COULD DEVELOP TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Special weather statement, May 4, 6:25 PM CDT, 1 hour 55 minutes before
MOZ113-050015- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 625 PM CDT SUN MAY 4 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DUNKLIN COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 20 MILES WEST OF KENNETT AT 625 PM CDT...MOVING NORTHEAST AT 40 MPH. PEOPLE IN DUNKLIN COUNTY...INCLUDING THE CITIES OF CAMPBELL AND KENNETT...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, May 4, 8:16 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
816 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM NEEDHAM AR 0.75 INCH HAIL
05/04/03 CRAIGHEAD COUNTY ROAD 913 AND HWY
18. REPORTED BY CRAIGHEAD
COUNTY EMA.
0726 PM LEACHVILLE AR TORNADO
05/04/03 MISSISSIPPI SOUTH OF LEACHVILLE ON
THE CRAIGHEAD
-MISSISSIPPI COUNTY LINE
WITH DEBRIS MOVING TOWARD
MANILA. REPORTED BY THE
DISTRICT COORDINATOR OF
THE MISSOURI BOOTHEEL.
0729 PM BAY AR 1.75 INCH HAIL
05/04/03 CRAIGHEAD REPORTED BY SPOTTER.
0730 PM JONESBORO AR 1.75 INCH HAIL
05/04/03 CRAIGHEAD REPORTED BY CRAIGHEAD
COUNTY EMA.
0732 PM BROOKLAND AR 0.88 INCH HAIL
05/04/03 CRAIGHEAD REPORTED BY SPOTTER.
0743 PM MANILA AR TORNADO
05/04/03 MISSISSIPPI EXTENSIVE DAMAGE TO
HOUSES ON NORTH SIDE OF
TOWN. REPORTED BY
ARKANSAS STATE PATROL.
0750 PM MO TORNADO
05/04/03 DUNKLIN TORNADO ON THE GROUND AT
HWY TT 2 MILES NORTH OF
THE ARKANSAS STATE LINE.
REPORTED BY DUNKLIN
COUNTY EMA.
0752 PM MANILA AR TORNADO
05/04/03 MISSISSIPPI ROOF DAMAGE. MOBILE HOME
OVERTURNED. REPORTED BY
ARKANSAS STATE WARNING
POINT.
0755 PM SENATH MO 0.75 INCH HAIL
05/04/03 DUNKLIN FUNNEL SEEN ON NORTH EDGE
OF BLYTHVILLE. REPORTED
BY THE DISTRICT
COORDINATOR OF THE
MISSOURI BOOTHEEL.
0803 PM KENNETT MO 1.75 INCH HAIL
05/04/03 DUNKLIN REPORTED BY SPOTTER.The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:09 PM CDT | Tornado Warning | MEG | Mississippi | 51 min |
| May 4, 7:12 PM CDT | Tornado Warning | MEG | Poinsett | 48 min |
| May 4, 7:24 PM CDT | Severe Thunderstorm Warning | MEG | Craighead | 36 min |
| May 4, 7:39 PM CDT | Severe Thunderstorm Warning | MEG | Randolph | 36 min |
| May 4, 7:40 PM CDT | Severe Thunderstorm Warning | MEG | Greene | 35 min |
| May 4, 7:58 PM CDT | Severe Thunderstorm Warning | MEG | Craighead | 47 min |
| May 4, 9:18 PM CDT | Tornado Warning | MEG | Cross | 42 min |
| May 4, 9:29 PM CDT | Tornado Warning | MEG | Mississippi | 46 min |
| May 4, 9:53 PM CDT | Tornado Warning | MEG | Crittenden | 52 min |
| May 5, 2:37 AM CDT | Severe Thunderstorm Warning | MEG | Lee, St. Francis | 53 min |
| May 5, 3:23 AM CDT | Severe Thunderstorm Warning | MEG | Crittenden | 52 min |
| May 5, 4:02 AM CDT | Severe Thunderstorm Warning | MEG | Lawrence | 28 min |
| May 5, 6:01 AM CDT | Severe Thunderstorm Warning | MEG | Lee | 29 min |
| May 5, 6:17 AM CDT | Severe Thunderstorm Warning | MEG | Crittenden | 28 min |
| May 5, 1:15 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden | 45 min |
| May 5, 3:02 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 43 min |
| May 5, 4:43 PM CDT | Severe Thunderstorm Warning | MEG | Greene | 47 min |
| May 5, 5:07 PM CDT | Severe Thunderstorm Warning | MEG | Craighead | 23 min |
| May 5, 5:15 PM CDT | Tornado Warning | MEG | Mississippi | 30 min |
| May 5, 5:19 PM CDT | Tornado Warning | MEG | Mississippi | 26 min |
| May 5, 6:23 PM CDT | Severe Thunderstorm Warning | MEG | Greene | 52 min |
| May 5, 6:26 PM CDT | Severe Thunderstorm Warning | MEG | Phillips | 49 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.